Latest drug craze in Britain's clubs alarms doctors

By Jeremy Laurance

A teenage clubber who collapsed in Britain after taking a dance drug marketed as a "safe" alternative to Ecstasy was lucky to survive, doctors say.

But manufacturers of the drugs claim 20 million pills have been consumed in New Zealand with no deaths or significant harm.

The 18-year-old girl took benzyl-piperazine, or BZP, at a London nightclub last May. Shortly after swallowing five tablets, she collapsed and suffered a seizure lasting 10 minutes.

Hospital doctors said her pupils were dilated, her heart was racing at 156 beats a minute and her body temperature and blood pressure had plummeted. They gave her a heavy dose of tranquillisers to calm her pulse. After 12 hours under observation she made a full recovery and was discharged.

She was one of seven patients admitted to the same emergency department with similar symptoms that night.

Writing in the Lancet, specialists say the case highlights the dangers of the drug, which is becoming increasingly common among young clubbers but which many doctors are unfamiliar with.

Until last month it was legally available over the counter in Britain.

The active ingredient in BZP is piperazine, which was developed in the 1950s as a worming medicine for veterinary use. It has a similar chemical structure to amphetamine, a stimulant, and has become an increasingly popular alternative to Ecstasy and amphetamines, being sold under names such as Pep Twisted, Legal E, Nemesis and Euphoria.

Last month Britain's medicines regulator, the Medicines and Healthcare Products Regulatory Agency, made its unlicensed sale illegal.

Dr David Wood and colleagues from the poisons unit at Guy's and St Thomas' Hospital say manufacturers of the drugs claim 20 million pills containing piperazine have been consumed in New Zealand with no deaths or significant harm.

Doctors are sceptical about these claims since a study in New Zealand found 80 people had been treated in emergency departments for symptoms similar to those caused by ampheta-mines including nausea, vomiting, rapid heartbeat anxiety and agitation.

In 15 cases, the drug takers suffered seizures after eight hours and three patients had repeated seizures which doctors said were life threatening.

The authors pointed out that urine-testing kits designed to detect recreational drugs might miss piperazine. Doctors could be lulled into a false sense of security by the lack of cases in which harm was attributed to the drug, because it had not been identified or had been wrongly identified.

"Clinicians should be aware of the potential presenting features of piperazine toxicity, particularly because commercially available urine toxicological screening kits for drugs of abuse may not detect piperazines," they wrote.

In an accompanying commentary, Dr Roland Staack, from Munich in Germany, said the low number of reported cases of piperazine poisoning might be due to confusion with amphetamines.

"Piperazines and amphetamines are similarly marketed, consumed by the same population, and show similar pharmacological symptoms. Therefore a piperazine poisoning can easily be wrongly diagnosed as an amphetamine poisoning."

- INDEPENDENT

© Copyright 2014, APN New Zealand Limited

Assembled by: (static) on red akl_n6 at 21 Oct 2014 00:21:28 Processing Time: 422ms